Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Medication Changes
Oct 17, 2006

I am 60years old and have been HIV since 1988. I have had many changes of meds.,I have not developed any problems with any of the regimes I hane been on escept high lelvels of cholesterol, that I have never been able to lower. Is there a specofoc regime that would be best for me?

Response from Dr. Wohl

It really depends on what your HIV therapy options are. There are some HIV medications that seem to have very little effect on cholesterol and triglycerides. These include tenofovir, FTC, 3TC, nevirapine and atazanavir (without ritonavir). Efavirenz when combined with tenofovir and 3TC was observed in one study to have no effect on triglycerides and led to only a slight increase in LDL cholesterol - which may be a consequence of just feeling and eating better on HIV meds. Data suggest that AZT may not be as neutral to lipids as tenofovir but typically does not cause huge cholesterol increases.

So, depending on what medications your virus is sensitive to, your own ability to tolerate these medications and potential drug-drug interactions, these medications may be able to be combined to control your HIV without worsening lipids.

Note, many people experience changes in their lipids as the get older. I have seen several patients who thought the HIV medications were causing their cholesterol and triglyceride problems but several they had concerning lipids before they even started their meds or during periods when off the drugs. It is often, but not always, the HIV meds.

DW



Previous
Not a question but input
Next
should I continue takeing my meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement